Author(s): Fan KY, Chen WY, Huang MC, , Fan KY, Chen WY, Huang MC,
Abstract Share this page
Abstract BACKGROUND: There have been few reports regarding quetiapine-associated hematological effects other than white-blood-cell alteration. We present the first reported Han-Chinese case that developed leucopenia and thrombocytopenia after taking quetiapine. CASE PRESENTATION: We present a case of a person with a bipolar I disorder who experienced leucopenia and thrombocytopenia after taking 400 mg/day of quetiapine and 1000 mg/day of valproic acid for three and one-half months. The hematological toxicity abated upon the discontinuation of both drugs. However, due to the intolerable side effects of the replaced antipsychotic (haloperidol), and according to the patient's preference, we prescribed quetiapine and valproic acid again. There was a recurrence of leucopenia and a decreased platelet count by the sixth day. The adverse effects disappeared soon after we discontinued quetiapine, while keeping valproic acid treatment. CONCLUSION: Quetiapine-associated leucopenia and thrombocytopenia seems reversible but possibly fatal. Therefore, clinical practitioners should be aware of this adverse reaction.
This article was published in BMC Psychiatry
and referenced in Journal of Depression and Anxiety